Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2003, 6:22 PM CDT for Scurry County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 6:22 PM CDT (23:22 UTC)
- Expired
- May 15, 2003, 7:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 138 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 4:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1371 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
758
WUUS54 KMAF 152322
SVRMAF
TXC415-160000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCURRY COUNTY IN WEST TEXAS
* UNTIL 700 PM CDT
* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 3 MILES EAST OF IRA...OR ABOUT 10 MILES SOUTH
OF SNYDER...MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
SNYDER...THE MIDWAY COMMUNITY...IRA...HERMLEIGH AND DUNN
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.
LAT...LON 3258 10111 3253 10092 3254 10067 3295 10067
3296 10081
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:59 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 15, 2:59 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT THU MAY 15 2003
SFC OBS SHOW DRYLINE JUST W OF KMAF...SLOWLY MIXING E...AND WINDS
STARTING TO VEER. BIG QUESTION IS HOW FAR DRYLINE WILL MIX E
BEFORE CONVECTIVE INITIATION. 18Z KMAF SOUNDING CAME IN
CONSIDERABLY LESS IMPRESSIVE THAN THE 12Z RUN AND STRONGLY CAPPED
UNDER THICK CS CANOPY...PBL DRYING UP...AND WINDS ARE VEERING.
SFC ANALYSES SHOW BEST CHANCES HAVE MOVED FM NE ZONES THIS MORNING...
TO UP N OF KLBB AS UPPER LVL LOW APPROACHES. CONSIDERING DRYLINE
PROGRESSION EWD...AND LOW BEING TOO FAR N...WILL MAINTAIN ISOLATED
POPS ONLY IN FAR ERN ZONES...AND KEEP MENTION OF SEVERE.
OTHERWISE...WARM WX TO CONTINUE...ALBEIT A COUPLE OF COOLER DAYS
AFTER THIS SYSTEM PASSES W/ASSOCIATED FROPA FRI MORNING. THEN
THINGS WARM RIGHT BACK UP AS UPPER LVL MEXICAN RIDGE BUILDS IN.
GFS/EURO ADVERTISING NEXT TROUGH TO SWING THRU THE UPPER CONUS FOR
COOLER TEMPS STARTING LATE MON NIGHT/TUE. EXTENT OF PBL MSTR
RETURN BY THEN IS IN QUESTION...SO WILL KEEP THINGS DRY ATTM.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF UU 69/89/58/89 -000
CNM UU 64/95/56/93 -000
MRF UU 52/93/53/90 -000
FST UU 62/97/63/94 -000
.MAF...
TX...HIGH WIND WARNING TXZ074-258 UNTIL 16/03Z. RED FLAG WARNING
TXZ074-258 UNTIL 16/06Z.
NM...HIGH WIND WARNING NMZ027 UNTIL 16/03Z. RED FLAG WARNING NMZ027
UNTIL 16/06Z.
44Hazardous weather outlook, May 15, 4:40 PM CDT, 1 hour 42 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-160800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 440 PM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM AROUND SEMINOLE TO SNYDER AND COLORADO CITY. WHILE COVERAGE IS EXPECTED TO BE LIMITED...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE THE PRIMARY SEVERE WEATHER CONCERNS. THE LIKELIHOOD OF SEVERE THUNDERSTORMS WILL DECREASE LATER THIS EVENING AS THE DRYLINE FINALLY PUSHES EAST INTO NORTHWEST TEXAS. STRONG WINDS WILL PERSIST OVER THE GUADALUPE MOUNTAINS...AND A HIGH WIND WARNING IS IN EFFECT FOR THIS AREA THIS EVENING. THE COMBINATION OF LOW RELATIVE HUMIDITY VALUES AND WINDY CONDITIONS FROM SOUTHEASTERN NEW MEXICO SOUTH INTO THE TEXAS BIG BEND WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD. THESE CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE LIKELIHOOD OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED EAST OF SEMINOLE. PLEASE REFER TO OUTLOOKS AND DISCUSSIONS ISSUED BY THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION REGARDING THE THREAT OF SEVERE WEATHER. PLEASE REFER TO FIRE WEATHER FORECASTS /FNUS54 KMAF/ AND RED FLAG WARNINGS /WWUS84 KMAF/ ISSUED BY THE NATIONAL WEATHER SERVICE IN MIDLAND FOR ADDITIONAL INFORMATION REGARDING FIRE WEATHER CONCERNS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
In the hours before
Special weather statement, May 15, 4:05 PM CDT, 2 hours 17 minutes before
TXZ045>048-160300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 PM CDT THU MAY 15 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1000 PM CDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...DAWSON...GAINES AND SCURRY THIS TORNADO WATCH INCLUDES THE CITIES OF... GAIL...LAMESA...SEMINOLE AND SNYDER A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.